ANTIDEPRESSANT DRUGS MAY CAUSE LONG-TERM OR EVEN PERMANENT SEXUAL DYSFUNCTION

July 23rd, 2011

It is commonly known to healthcare professionals that patients on SSRI antidepressant drugs can develop sexual dysfunction problems, a condition known as Post-SSRI Sexual Dysfunction.

It has always been assumed that this dysfunction would resolve upon discontinuation of the drugs, which is not necessarily the case.

A recent study published in the Journal of Sexual Medicine was performed at the University of Pittsburgh Medical School. The study describes several cases of previously sexually healthy men, who after taking SSRI drugs for as little as 4 months and in one case, 2 years, developed what seems to be permanent sexual dysfunction involving erectile dysfunction, lack of libido, orgasmic dysfunction and genital anesthesia, after discontinuing the drugs.

Other causes of sexual dysfunction like diabetes, low testosterone and/or increased prolactin were ruled out.

Women are known to experience lubrication difficulties, orgasm difficulties, and painful sex (dyspareunia).

Men and women, with minor depression problems, who are concerned about these sexual dysfunction risks, should discuss with their physician other options for dealing with the issue.

For men and women who would like to try a natural ingredient for depression, I suggest discussing with your physician, taking 15 mg. of saffron petals twice a day. A double blinded, medical study found it to be as effective as Prozac for mild to moderate depression.

 

Curt Hendrix, M.S., C.C.N., C.N.S.

 

Related Article   Antidepressants and Migraine Meds – a Potentially Dangerous Drug Combination